Article Text

This article has a correction. Please see:

PDF

Crystalluria with sulphadiazine
  1. J M A SMITH,
  2. A L L CURI,
  3. C E PAVESIO
  1. Moorfields Eye Hospital, City Road
  2. London EC1V 2PD, UK
  1. Accepted for publication 25 April 2001

Statistics from Altmetric.com

Editor,—Toxoplasmosis is the commonest cause of posterior uveitis worldwide. Ocular toxoplasmosis may occur as part of the primary acquired infection or through reactivation of encysted organisms at the edge of an old chorioretinal scar.

Current indications for treatment include sight threatening lesions at or adjacent to macula or papillomacular bundle and disc or marked vitritis.

Treatment is commonly with a combination of the synergistic antagonists of folate metabolism, sulphadiazine, and pyrimethamine. Folinic acid rescue is added to prevent bone marrow suppression. Steroids are frequently used in combination with antimicrobials in sight threatening inflammatory foci of infection.

We report a case of acute ureteric obstruction in a young female with her first presentation of recurrent ocular toxoplasmosis. We would like to bring to the attention of ophthalmologists the risk of crystalluria in patients being treated with sulphadiazine.

CASE REPORT

A 22 year old, otherwise fit woman presented with floaters in the left eye. She had had poor vision since childhood when she had been diagnosed as “amblyopic” and undergone strabismus surgery for esotropia.

A pigmented and atrophic scar was present at the left macula, and involving the fovea. At the inferonasal edge of the scar was a raised creamy area of activity with overlying vitritis. A diagnosis of recurrent toxoplasmosis was made.

Despite the poor visual prognosis of this eye, the symptomatic nature of this lesion and the intensity of the inflammatory response prompted treatment. Pyrimethamine (75 mg immediately then 25 mg twice daily) and sulphadiazine (1 g four times daily) were started with folinic acid (5 mg twice weekly). Topical dexamethasone, cyclopentolate, and oral prednisolone (60 mg reducing course) were added later.

Within 24 hours of starting treatment the patient felt unwell, with nausea, anorexia, and oligodipsia. She developed pink discoloration of the urine in which she noted sediment, and intense loin pain. Hospitalisation followed. Urinalysis demonstrated a pH of 5.0, urinary blood and protein. An intravenous urogram suggested an obstruction at the right vesicoureteric junction. Diagnostic retrograde ureteroscopy demonstrated crystalluria, and insertion of a temporary ureteric stent at this time, with administration of intravenous fluids, effected symptomatic relief. Sulphadiazine was suspended.

COMMENT

The majority of reports of sulphadiazine crystalluria occur in patients with AIDS under treatment for toxoplasmosis encephalitis.1

These patients may have various factors predisposing them to the development of crystalluria such as poor fluid intake, fever, diarrhoea, hypoalbuminuria, and acidification of the urine. The associated polypharmacy of many AIDS patients may contribute to crystal or stone formation through the latter mechanism, or because of cystallisation of other drugs such as aciclovir, triamterene, primidone, or other sulphonamides.

Historically, sulphadiazine crystalluria has been reported in non-AIDS patients2 and may cause renal impairment in 1–4% of HIV negative patients.1 To our knowledge, however, this complication has not been reported in the ophthalmic literature. Ophthalmologists we surveyed were not aware of this potential complication, nor is it documented in the British National Formulary.

Although it occurred quickly in our patient, the complication usually occurs after a median of 10 days in HIV negative subjects at a cumulative sulphadiazine dose of 40 g.2

Microscopy of freshly voided urine commonly shows characteristic “sheaves of wheat” crystalluria and haematuria. Ultrasonography can reveal echogenic foci in the renal parenchyma as well as in the collecting systems, and hydronephrosis.3 x Ray examination has a low diagnostic sensitivity.

Management can be conservative with prompt analgesia, intravenous fluids, plus or minus diuretics, and alkalisation of urine with sodium bicarbonate to above a pH of 7.5. This usually achieves prompt dissolution of even large calculi.4 It is not always necessary to stop sulphadiazine.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.